Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Child taking fabulous Dermo. Does it have any side effects?

User rating for this question
Very Good
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
Hi I am about to watch a show about a young boy passing away from acne medication side effects my son has been taking 2 Minocycline each evening with food since the 09/08/13. Ho doesn't seem to have any side effects that he has noticed or told me about and I dont want to put scary thoughts in his head. Should I reconsider the treatment. He is under a fabulous Dermo????
Posted Wed, 4 Sep 2013 in Acne
Answered by Dr. Kerry Pottinger 27 minutes later
Brief Answer:
Continue with your current dermatologist.

Detailed Answer:
Thank you for using Healthcare Magic.
I would suggest that you continue with your current dermatologist with whom you have confidence. Serious side-effects are very rare and I'm sure your dermatologist has prescribed the most appropriate treatment for your son.
The show you mention may be an opportunity to discuss with your son some of the issues that may face him. You can perhaps use it as a starting point to discuss any worries he may have concerning his acne. This way any sensitive issues that may trouble him can be dealt with at an early stage.
I hope this is of help. If you have any further problems, please do not hesitate to contact me.
Dr K A Pottnger,
Above answer was peer-reviewed by
Follow-up: Child taking fabulous Dermo. Does it have any side effects? 4 hours later
The drug in question on the show was roaccutane. It led to depression and suicide in this boy. I tried to read up on my son medication.I undertood to a certain point considering I'm not a doctor Can you tell me if my sons drug Minocycline is as extreme as roaccutane? The medication he is on seems to have started working slowly with the cream he is using. His acne wasn't severe acne it just scared his skin very easily. Would you stay away from roaccutane if it was suggested that your son was to try it? It hasn't come up at all with my dermatologist he was thinking this is all he should need but he would review in 3 months if there has been a lack of improvement he would alter his medication.I guess I just want to know is it just Roaccutane or are there safer alternatives?
Answered by Dr. Kerry Pottinger 1 hour later
Brief Answer:
There are many alternatives to Roaccutane.

Detailed Answer:
Thank you for the opportunity to answer your further query.
Roaccutane has a recognised side-effect of behavioural problems. However, this effect is rare, occurring in approximately 1 in 10,000 people taking the drug for acne. These side-effects can include thoughts of committing suicide, aggression, anxiety, mood changes and depression. The recognised side-effects of minocycline do not include these problems. Therefore, it would be highly unlikely that your son would suffer these effects.
Most acne medications may take a few weeks to show an improvement as appears to be the case with your son progress.
There are many medications available for acne, both in the form of tablets and topical (creams, gels, lotions). You asked what my personal opinion would be (I have 3 sons), I would consider avoiding Roaccutane and look at alternatives. There are many alternatives available and any dermatologist will have their favoured medication that they have good experience in prescribing. Therefore, I suggest you stick with the advice of your son's dermatologist.
Finally, I suggest you do not read too much into the show your son watched. Depression and suicide can be related to many other causes and not only the acne medication the person was taking.
I have tried to answer all your questions as fully as possible. If you have any further questions, please do not hesitate to contact me.
Dr K A Pottnger,
Above answer was peer-reviewed by
Follow-up: Child taking fabulous Dermo. Does it have any side effects? 5 hours later
Thank you so much you have been wonderful I will pass this information on to my son.
Answered by Dr. Kerry Pottinger 10 minutes later
Thank you. I hope you son's acne improves soon. I wish you and your son well.
Dr K A Pottinger
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor